Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 80, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2018, 3:00 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 3:00 PM MST (22:00 UTC)
- Expired
- Jul 20, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WGUS55 KVEF 202200 FFWVEF AZC015-210100- /O.NEW.KVEF.FF.W.0080.180720T2200Z-180721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 300 PM MST FRI JUL 20 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 600 PM MST. * At 259 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai Mountain Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387 $$ KG
2 follow-up statements
631 WGUS75 KVEF 202328 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 428 PM MST FRI JUL 20 2018 AZC015-210100- /O.CON.KVEF.FF.W.0080.000000T0000Z-180721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 428 PM MST FRI JUL 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR CENTRAL MOHAVE COUNTY... At 427 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai Mountain Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387 $$ KG
921 WGUS75 KVEF 210051 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 551 PM MST FRI JUL 20 2018 AZC015-210101- /O.EXP.KVEF.FF.W.0080.000000T0000Z-180721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 551 PM MST FRI JUL 20 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 600 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387 $$ Outler
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:53 PM MST, 7 minutes earlier.
Area forecast discussion, Jul 20, 2:53 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 253 PM PDT Fri Jul 20 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the end of the week providing fuel for afternoon and evening thunderstorms...especially over the mountains. Next week, a heatwave develops with very hot temperatures expected Tuesday through Thursday along with lowering thunderstorm chances. && .SHORT TERM...Tonight through Sunday. A moist and unstable airmass remains in place over the area today. Diffluent flow over the Sierra and Inyo County mountains has initiated thunderstorms fairly early and should allow scattered convection to continue over the same areas throughout the afternoon/early evening; localized flash flooding will be the concern for the Sierra. Elsewhere, convection has been increasing over the higher terrain. Highest CAPE (1000-1500 J/kg) will be focused across southern Inyo, San Bernardino, Clark, and Mohave Counties; strongest storms will be favored in these areas. Large DCAPE values will overlap areas of high instability. Thus, thunderstorms that develop will pose a microburst threat (very strong, sudden winds) along with an isolated flooding. Generally, storm motion will be southerly around 5-10 MPH. Thunderstorm activity should diminish after sunset. On Saturday the attention shifts to a disturbance/MCV riding along the western periphery of an eastward moving ridge. Model guidance has been fairly consistent with this feature for the last couple of runs and brings it into the forecast area by Saturday morning. With this impulse progged to advance northward and combine with diurnally driven convection, PoPs and sky were increased across eastern SanBern, southern Mohave, Clark, and Lincoln Counties. Temperatures were lowered slightly to account for added cloud cover on Saturday. By Sunday, the disturbance (what's left of it) should track northeastward into Utah around the ridge. Moderate moisture will remain in place and allow for diurnally driven convection over the higher terrain. Temperatures will be warmer Sunday compared to Saturday as cloud cover will be less and ridging begins to retrograde back over the southwest. Generally, temperatures will be near normal through the weekend. .LONG TERM...Monday through Thursday Strong high center progged to shift westward next week with temperatures expected to peak Tuesday-Thursday. Late collaboration with offices that cover the deserts of southern CA it was agreed upon to issue an Excessive Heat Warning early to help agencies get an early start on preparations. Confidence moderate to high for this event that far out so my southern Nevada and northwest Arizona zones were upgraded to a warning as well. For the Spring Mtns and Sheep Range, a heat advisory was issued. && .AVIATION...For McCarran...Thunderstorms moving to the north around 10 mph over the mountains south of Las Vegas will likely move near or over the terminal during the late afternoon...producing gusty and erratic winds for the terminal area. Influences from thunderstorms will diminish with sunset this evening and more tranquil conditions are expected overnight through early Saturday morning. Showers or thunderstorms will be possible near the Las Vegas Valley again by Saturday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms over the mountains around the region will move to the north around 10-15 knots and expand in coverage through late afternoon into early evening. Storms should largely dissipate around sunset and fairly tranquil conditions will remain overnight with remnant cloud bases above 12 kft MSL. Isolated to scattered thunderstorms can be expected by Saturday afternoon around the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Pierce AVIATION.....Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 20, 1:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
122 PM PDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 4 ENE ENTERPRISE 36.05N 115.19W
07/19/2018 CLARK NV NWS EMPLOYEE
LARGE TREE DOWNED ON W ROBINDALE RD FROM
THUNDERSTORM RELATED WIND.
0700 PM FLASH FLOOD 7 SW EAGLE VALLEY RESER 37.96N 114.29W
07/19/2018 LINCOLN NV PUBLIC
COUNTY ROAD 322 FLOODED OVER SECTIONS OF AN
8 MILE STRETCH.
0923 AM TSTM WND DMG 1 NW SAM BOYD STADIUM 36.09N 115.03W
07/19/2018 CLARK NV PUBLIC
FACEBOOK POST REPORTED LARGE TREES DOWN
INCLUDING MANY LARGE BRANCHES.
&&Local storm report, Jul 20, 2:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 SW SAM BOYD STADIUM 36.08N 115.03W
07/19/2018 CLARK NV PUBLIC
TWITTER POST REPORTED DOWNED POWER LINES ON
BOULDER HWY BETWEEN E RUSSELL RD AND SUNSET
RD.
1034 PM FLASH FLOOD 3 NE LAS VEGAS BAY 36.15N 114.83W
07/19/2018 CLARK NV PARK/FOREST SRVC
LAKE MEAD NPS REPORTED THAT NORTHSHORE ROAD
WAS CLOSED DUE TO FLOODING.
1024 PM TSTM WND DMG 3 S NORTH LAS VEGAS AIR 36.17N 115.21W
07/19/2018 CLARK NV PUBLIC
POST ON TWITTER SHOWS A LARGE DEAD TREE
UPROOTED IN A NEIGHBORHOOD NEAR ALTA DRIVE
AND SOUTH DECATUR BLVD.
0927 PM TSTM WND GST 3 SE THE STRIP 36.08N 115.14W
07/19/2018 M58 MPH CLARK NV ASOS
MCCARRAN ASOS RECORDED 58 MPH WIND GUSTS.
0920 PM TSTM WND DMG 4 ENE ENTERPRISE 36.05N 115.19W
07/19/2018 CLARK NV NWS EMPLOYEE
LARGE TREE DOWNED ON W ROBINDALE RD FROM
THUNDERSTORM RELATED WIND.
0913 PM TSTM WND GST 7 SSE EAGLE VALLEY RESE 37.92N 114.17W
07/19/2018 M72 MPH LINCOLN NV MESONET
IMMIGRATION WASH RAWS REPORTED WIND GUSTS OF
72MPH. TIME ESTIMATED FROM RADAR.
0904 PM TSTM WND DMG 4 NNE NELLIS AFB 36.28N 115.01W
07/19/2018 CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED 2 TENTED TRACTOR
TRAILERS PUSHED ACROSS THE PARKING LOT.
DEBRIS AND TRASH CANS WERE TOSSED FROM THE
WIND.
0858 PM TSTM WND GST 2 ENE NELLIS AFB 36.25N 115.00W
07/19/2018 E53 MPH CLARK NV ASOS
NELLIS AIRFORCE BASE ASOS RECORDED A WIND
GUST OF 53 MPH.
0858 PM TSTM WND GST 1 N NELLIS AFB 36.25N 115.03W
07/19/2018 M63 MPH CLARK NV MESONET
CCRFCD NLNN2 NELLIS AFB NORTH RECORDED 41MPH
SUSTAINED WINDS AND 63MPH GUSTS.
0848 PM HIGH SUST WINDS 1 NE APEX 36.34N 114.92W
07/19/2018 M51 MPH CLARK NV MESONET
CCRFCD APXN2 APEX AT I15 RECORDED 51 MPH
SUSTAINED WINDS.
0746 PM FLASH FLOOD 2 NNW PANACA 37.82N 114.41W
07/19/2018 LINCOLN NV EMERGENCY MNGR
LINCOLN COUNTY DISPATCH REPORTED SIGNIFICANT
FLOODING AT CATHEDRAL GORGE STATE PARK.
GUARDRAIL WAS TAKEN OUT BY FLOOD WATER.
CAMPGROUND IS COMPLETELY INUNDATED WITH
WATER.
0725 PM TSTM WND GST 27 SSE LITTLEFIELD 36.51N 113.82W
07/19/2018 M62 MPH MOHAVE AZ MESONET
OLAF KNOLLS RAWS RECORDED 62MPH WIND GUSTS.
TIME ESTIMATED FROM RADAR.
0722 PM DUST STORM 7 ENE DOLAN SPRINGS 35.64N 114.17W
07/19/2018 MOHAVE AZ TRAINED SPOTTER
DUST STORM SEEN BY A TRAINED SPOTTER AT HOME
WITH VISIBILITY UNDER AN EIGHTH OF A MILE.
0722 PM DUST STORM DOLAN SPRINGS 35.59N 114.27W
07/19/2018 MOHAVE AZ EMERGENCY MNGR
MOHAVE COUNTY DISPATCH REPORTED A DUST STORM
IN DOLAN SPRINGS.
0716 PM TSTM WND GST 12 SW ELGIN 37.25N 114.71W
07/19/2018 M67 MPH LINCOLN NV MESONET
KANE SPRINGS RAWS RECORDED A WIND GUST OF 67
MPH. TIME IS ESTIMATED BY RADAR.
0700 PM FLASH FLOOD 7 SW EAGLE VALLEY RESER 37.96N 114.29W
07/19/2018 LINCOLN NV PUBLIC
COUNTY ROAD 322 FLOODED OVER SECTIONS OF AN
8 MILE STRETCH.
0636 PM FLASH FLOOD 5 NNW PANACA 37.86N 114.42W
07/19/2018 LINCOLN NV EMERGENCY MNGR
LINCOLN COUNTY EMERGENCY MANAGER REPORTED
FLASH FLOODING IN THE PIOCHE AND PANACA
AREAS. US93 WAS BEGINNING TO WASH OUT NEAR
MILE MARKER 113.
0630 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
07/19/2018 MOHAVE AZ PUBLIC
DUST STORM SEEN ON HUALAPAI VALLEY
OBSERVATORY WEBCAMS BEGINNING AT 630PM AND
LASTING UNTIL AROUND 800PM.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:21 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 19, 5:42 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 19, 6:39 PM MST | Dust Storm Warning | VEF | Mohave | 66 min |
| Jul 19, 7:47 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 19, 7:55 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 80 min |
| Jul 19, 10:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 20, 3:05 AM MST | Excessive Heat Warning | VEF | Mohave | 9 days |
| Jul 20, 1:42 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 20, 4:45 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.